Teprotumumab shows links to hearing changes in patients with thyroid eye disease
A considerable proportion of patients with thyroid eye disease (TED) treated with teprotumumab experienced hearing loss that met criteria for ototoxicity after treatment, according to a recent study.
The study also found that hearing loss was most prominent at higher and mid-frequencies and was more prevalent in older patients.
The study included 22 patients, with a total of 44 ears examined. Audiometric tests were conducted at various intervals, ranging from 84 days prior to treatment to 496 days after completion. The results showed that 38.6% of the ears (17 out of 44) exhibited post-treatment hearing loss meeting criteria for ototoxicity. Furthermore, half of the patients (11 out of 22) experienced hearing loss in at least one ear.
Detailed analysis of the audiometric data indicated that post-treatment hearing loss was most pronounced at higher frequencies, as well as mid-frequencies. No significant hearing loss was observed at lower frequencies. The study also highlighted a correlation between age and post-treatment hearing loss, with older patients being more susceptible to this side effect.
Keen JA, Correa T, Pham C, et al. Frequency and Patterns of Hearing Dysfunction in Patients Treated with Teprotumumab. Ophthalmology. 2023;S0161-6420(23)00564-X. doi: 10.1016/j.ophtha.2023.08.001. Epub ahead of print. PMID: 37567417.